Suicide is usually a solitary tragedy, but authorities are concerned about a recent technique that easily creates unintentional victims.
So-called "detergent suicides" were common for a time in Japan, claiming more than 500 victims in 2008 alone.
The technique involves mixing common household chemicals in a pail. Together, they create a toxic, sulphuric gas that can kill in seconds.
Today, detergent suicides are an occupational hazard for first responders and civilians who try to intervene in situations that look like medical emergencies. Two police officers in Oxford County this week had a close brush with the danger.
"In a recent situation, two OPP members were sent to hospital from inhaling hydrogen sulfide fumes while intervening to aid a victim," Const. Ed Sanchuk of the Norfolk OPP said Wednesday in a news release. "Both officers are expected to make a full recovery."
The officers were investigating a suicide where the victim used the detergent method.
Tell-tale signs of a detergent suicide include the rotten-egg smell of sulphur or an odour similar to almonds. If detected in the presence of an individual who appears unresponsive, everyone in the vicinity should vacate the area and call 911. Authorities warn that even brief exposure to fumes can produce fatal or near-fatal consequences.
Those attempting suicide this way require a confined space that will concentrate the fumes. Victims in automobiles sometimes post notes on the windshield warning of the toxic danger inside.
Duct-taped spaces are another sign that a dangerous mix of chemicals have been brought together. Again, people coming across this situation should evacuate and notify authorities.
"A simple breath of this stuff is going to send people to hospital," London deputy fire chief Brian George recently said. "If you can smell it, you could be in danger. For our personnel and police officers and paramedics, it's extremely dangerous."
Norfolk OPP have taken note and educated the rank-and-file.
"Absolutely," Insp. Zvonko Horvat, chief of the local detachment, said Wednesday. "We've taken precautions and informed officers what to look for in these incidents."
The toxicity of hydrogen sulfide is similar to cyanide gas.
In low concentrations, hydrogen sulfide will irritate the eyes and throat, induce coughing, nauseau, shortness of breath and cause a build up of fluid in the lungs.
Moderate exposure will cause fatigue, loss of appetite, vomiting, a breakdown in co-ordination and headache. High concentrations bring on convulsions, amnesia, respiratory paralysis and death by asphyxiation.